Illinois, 2012

Rip Current in Illinois, July 27, 2012

July 27, 2012 · NWS LOT · 1 event in 1 county or zone

Strong rip currents developed on Friday, July 27th. Four people were swimming near North Avenue Beach when a strong current carried them further out in the lake until they could no longer feel the lake's bottom.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong rip currents developed on Friday, July 27th. Four people were swimming near North Avenue Beach when a strong current carried them further out in the lake until they could no longer feel the lake's bottom. The group held onto each other until another wave forced them apart. A 12 year old girl went under water and was missing for at least 10 minutes. Once pulled to shore, she was taken to the hospital and died from her injuries three days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 4:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 27, 4:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CDT FRI JUL 27 2012

.DISCUSSION...
436 PM CDT

REST OF AFTERNOON AND TONIGHT...

AT MID AFTERNOON...A MID/UPPER LEVEL TROF EXTENDED FAR ERN LAKE
SUPERIOR SWWRD ACROSS NRN LAKE MI...SE WI...NE AND W CNTRL IL AND
ON TO THE OZARKS. AS WITH EARLIER MODEL RUNS THEY CONTINUE TO
SHOW VERY GOOD TO EXCELLENT CONTINUITY RUN TO RUN...AS WELL AS
CONTINUED CLOSE AGREEMENT IN POSITIONING AND MOVEMENT OF SYNOPTIC
FEATURES THROUGH THE WEEKEND AND INTO NEXT WEEK. EVEN OUT AT DAY
7 THE INDIVIDUAL GFS-ENSEMBLE PERTURBATIONS SHOWING LITTLE SPREAD.

MODELS MOVE THE WRN GRTLKS-MID MS VLY-OZARKS POSITIVE TILT UPPER
TROF AXIS TO ALONG A NRN LOWER MI TO NE IN TO MID OH VLY LINE BY
28.00Z AS THE WESTERN NOAM UPPER RIDGE CONTINUES TO BUILDS NWRD
OVER THE HI PLAINS AND THE ALBERTA-SASKATCHEWAN BORDER.

A SHOWER OR TWO WAS INITIATED BY THE LAKE BREEZE OVER FAR NERN
IL EARLIER IN THE AFTERNOON BEFORE APPARENT MID LEVEL WARMING
REDUCED/ELIMINATED AVBL CAPE. TO THE NE-E-SSE CLUSTERS AND LINE
SEGMENTS OF TS ACCURING WHERE INSTABILITY AND LOW LEVEL
CONVERGENCE MAXIMIZED ALONG AND AHEAD OF THE SFC TROF REFLECTION
OF THE UPPER TROF. THESE WILL CONT TO MOVE OFF FURTHER TO THE E
AS THE UPPER TROF DOES SO THIS EVENING. TO THE NW-NE A SCATTERED
-SHRA OCCURRING ACROSS ERN WI WITH A FEW LITTLE MORE WELL
DEVELOPED SHRA OVR SE WI. SMALL LIGHT SHOWERS ARE UNDER/NEAR
CENTER OF UPPER CYCLONIC FLOW AND ARE MOSTLY IF NOT ALL DIURNALLY
DRIVEN. THE SHOWERS OVER SERN WI ARE WHERE THE COLD POOL ALOFT HAS
RESULTED IN MODERATELY STEEP MID LEVEL LAPSE RATES. MODELS SHOW
THIS AREA OF MAX MID LEVEL LAPSE RATES MOVING SEWRD OVER SRN LAKE
MI...POSSIBLY WITH SRN EDGE PASSING OVR EXTREME NE IL AND NW IND
EARLY THIS EVE SO HAVE ISOLD/SLGT CHC SHRA FOR THAT TIME. THEN...
FOR LATER EVE MODEL FORECAST SOUNDING OVER SRN LAKE MI SHOW
POTENTIAL FOR LAKE EFFECT CLOUDS AND SHOWERS...FIRST RIGHT ALONG
THE IL SHORE AND INTO EXTREME NW IN THEN MAINLY NEAR THE IL SHORE
OVERNIGHT AS THE LOW LEVEL FLOW VEERS FROM N TO NE. BY LATE NIGHT
MID LEVEL WARMING SPREADING OVR SRN LAKE MI ELIMINATE LAKE EFFECT
THREAT.

SAT THRU TUE...

BROAD UPPER RIDGE REMAINS SPRAWLED ACROSS THE WRN HALF OF NOAM
WITH A TROF OVER THE ERN HALF...WITH THE UPPER MIDWEST...WRN
GRTLKS...MID MS VLY AND LWR OH VLY REGIONS REA UNDER A PERSIST
NW UPPER FLOW BETWEEN THE UPPER RIDGE TO THE W AND THE UPPER TROF
TO THE E.

WITHIN THE NW FLOW ONE WOULD EXPECT TO SEE A SERIES OF MINOR
SHORT WAVES MOVING THROUGH FROM S CNTRL CANADA...THE NRN PLAINS
AND THE UPPER MIDWEST SEWRD OVR THE LOCAL FA. MODELS DO INDEED
SHOW MULTIPLE SHORT WAVES IN THE NW FLOW...WITH VERY GOOD
AGREEMENT IN POSITIONING AND TIMING...ESPECIALLY AS WE GET INTO
THE OUTER FORECAST PDS.

FIRST SHORT WAVE IS SEEN IN WATER VAPOR SATELLITE LOOP CURRENTLY
LIFTING FROM NWRN NV TO SERN OR AND SWRN ID. MODELS HAVE THIS
DISTURBANCE TOPPING THE UPPER RIDGE THEN DROPPING SEWRD FROM THE
DAKOTAS DURG SAT AFTERNOON....APPROACHING THE AREA OVERNIGHT SAT
AND THEN MOVING ACROSS NWRN AND CNTRL IL DURG SUN. THIS IS
EXPECTED TO ONLY BRING A SLGT CHC OF SHRA/TSRA TO MAINLY THE SW
HALF OF THE LOCAL FA DURG THE DAY SUN AND THEN CHANCES TO JUST
ABOUT ALL OF THE FA FOR SUN NIGHT. ANOTHER DISTURBANCE IS TO
FOLLOW A SOMEWHAT SIMILAR ROUTE DURG MON AND MON EVE BUT A SFC
RIDGE OF HI PRESS IS PROGGED TO LOCATED FROM NEW ENGLAND SWWRD
ACROSS THE SRN GRTLKS AND THE MIDWEST TO THE MID MS VALLEY WHICH
WOULD BE EXPECTED TO KEEP THE AREA MOSTLY DRY SO AGAIN JUST SLGT
CHC POPS FOR JUST ABOUT ENTIRE FA WITH THIS DISTURBANCE.

DURG MON A MORE SIGNIFICANT SHORT WAVE IS TO BE DROPPING SEWRD
FROM WRN ONTARIO TO LAKE HURON. ANY PRECIP ASSOCIATED WITH THIS
DISTURBANCE IS ANTICIPATED TO REMAIN TO THE N-E-SE OF THE LOCAL
FA.

WED THRU FRI...

WED SHUD BE DRY FOR THE MOST PART BUT BY LATER IN THE DAY ANOTHER
SHORT WAVE IS TO BE MOVING SEWRD FM MN AND OVR WI...WHICH WILL
BRING A SLGT CHC OF PCPN TO THE FAR NWRN PORTION OF THE FA DURG
THE DAY...WITH THE SLGT CHCS SPREADING SEWRD WITH TIME WED NIGHT
AS THE DISTURBANCE MOVS OVER SRN WI AND NRN IL. SOME TIMING
DIFFERENCE THIS FAR OUT INTO NEXT WEEK SO HAVE SLGT CHC POPS
CONTINUING DURG THE DAY THU.

FOR FRI...DRY WITH SFC HI PRES BUILDING SSEWRD FROM THE UPR
MIDWEST AND WRN GRTLKS.

TEMPERATURES DAY 1 THROUGH DAY 7...

WITH NW FLOW FIRMLY IN PLACE TEMPERATURES WILL RUN AROUND TO A
FEW DEG ABV NORMS...WITH DEW POINTS RELATIVELY COMFORTABLE. WITH
EITHER SYNOPTIC SCALE LOW LEVEL FLOW OR LAKE BREEZES COMING IN
OFF OF LAKE MI WILL KEEP THE CITY OF CHICAGO AND OTHER LOCATIONS
NEAR THE LAKE A BIT COOLER THAN INLAND.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* ISO SHRA THRU 02Z.
* WIND VEERING NE...OCCASIONAL GUSTS TO 16KT THRU SUNSET.
* LAKE EFFECT CLOUDS AND MVFR CIGS TONIGHT THRU SAT MORNING.

BEACHLER

//DISCUSSION...UPDATED 18Z...

LOW MOVING EAST HAS ALLOWED NW WINDS TO INCREASE A BIT HOLDING THE
LAKE BREEZE AT BAY...BUT SURFACE TROUGH ENHANCED BY CONVECTIVE
OUTFLOW IS PUSHING SOUTH ACROSS SE WI AT THIS TIME AND SHOULD
RESULT IN LAKE BREEZE PASSAGE AT ORD BETWEEN 2145-2200Z. THUS FAR
CONVECTION HAS BEEN FAIRLY WEAK AND TRENDING WEAKER...SO SEEING NO
GOOD REASON FOR THIS TREND TO REVERSE HAVE BACKED OFF ON TS
MENTION IN THE TAFS.

IZZI

UPDATED 18Z...

ATMOSPHERE CONTINUE TO DESTABILIZE THIS AFTERNOON IN ASSOCIATION
WITH UPPER TROUGH OVER THE AREA. LAKE BREEZE EXPECTED TO PROVIDE
SUFFICIENT CONVERGENCE FOR SCATTERED SHOWERS AND ISOLATED TSRA TO
DEVELOP THIS AFTERNOON WITH A REASONABLY HIGH CHANCE OF A SHOWER
OR STORM IMPACTING THE TERMINAL THIS AFTERNOON.

OTHER CONCERN THIS AFTERNOON IS WITH LAKE BREEZE WHICH IS MAKING
ITS WAY GRADUALLY INLAND...LOCATED ABOUT 6SM EAST OF ORD JUST
BEFORE 18Z. LAKE BREEZE HAS SLOWED ITS INLAND PROGRESSION SOMEWHAT
AND CONFIDENCE ON WHEN IT WILL MOVE THROUGH ORD IS LOW...BUT
GRADIENT TURNING MORE NORTHERLY IN TIME ALONG WITH POTENTIAL ADDED
PUSH FROM CONVECTIVE OUTFLOW WILL LIKELY RESULT IN LAKE BREEZE
MAKING IT THROUGH ORD...LIKELY SOMETIME IN THE 20-21Z TIME RANGE
WITH A WIND SHIFT TO NORTHEAST.

COOLER AIR MOVING OVER THE VERY WARM LAKE TONIGHT INTO SATURDAY
MORNING WILL LIKELY RESULT IN SOME MVFR CIGS BLOWING IN OFF THE
LAKE AND POSSIBLY EVEN SOME SCT LAKE EFFECT SHRA. LAKE EFFECT
CLOUDINESS SHOULD BURN OFF SAT MORNING WITH CONDITIONS TRENDING
VFR SATURDAY WITH CONTINUED NE WINDS OFF THE LAKE THROUGH THE DAY
SAT.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH CONFIDENCE ISO SHRA WILL NOT IMPACT TERMINALS.
* MEDIUM CONFIDENCE IN MVFR CIGS FORECAST.
* LOW CONFIDENCE IN TIMING OF MVFR CIGS.
* HIGH CONFIDENCE IN WIND DIR/SPEED FORECAST.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...VFR.

SUNDAY...VFR.

MONDAY THROUGH THURSDAY...VFR. PERIODIC SLGT CHANCE OF TSRA.

RATZER

&&

.MARINE...
253 PM CDT

A TROUGH OF LOW PRESSURE EXTENDS FROM SOUTHERN LOWER MICHIGAN
THROUGH THE MIDDLE MISSISSIPPI VALLEY. THE TROUGH WILL CONTINUE TO
SAG TO THE SOUTHEAST THIS EVENING. WITH HIGH PRESSURE OVER THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...NORTH TO NORTHEAST
WINDS OF 15 TO 15 KT WILL PERSIST THOUGH THE NIGHT TONIGHT BEFORE
DROPPING OF TO 10 TO 15 KT TOMORROW.  THE GENERALLY NORTHERLY FETCH
OF WINDS UP TO 25 KT WILL DRIVE WAVES OF 4 TO 5 FT OVER MUCH OF THE
SOUTHERN POTION OF THE LAKE.  ALSO...UNSEASONABLY COOL AIR ALOFT
OVER VERY WARM WATER WILL BRING A CHANCE OF WATERSPOUTS TO ACCOMPANY
THE SCATTERED SHOWERS OVER THE SOUTHERN PORTIONS OF THE LAKE THROUGH
THIS EVENING. AS THE HIGH PRESSURE DRIFTS EASTWARD ACROSS THE
EASTERN GREAT LAKES AND INTO NEW ENGLAND THROUGH THE WEEKEND WINDS
OVER THE LAKE WILL WEAKEN AND TURN MORE SOUTHERLY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH RIP CURRENT RISK...ILZ006-ILZ014 UNTIL 9 PM SATURDAY.

IN...HIGH RIP CURRENT RISK...INZ001-INZ002 UNTIL 9 PM SATURDAY.

LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 7 PM SATURDAY.

     SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 1 AM SUNDAY.

&&
Hazardous weather outlook, Jul 27, 4:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
518 PM CDT FRI JUL 27 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
518 PM CDT FRI JUL 27 2012 /618 PM EDT FRI JUL 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE ILLINOIS AND
INDIANA SHORES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
THURSDAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE ILLINOIS
AND INDIANA SHORES INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
518 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT
ALONG THE ILLINOIS AND INDIANA NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS AND WAVES HAZARDOUS FOR SMALL CRAFT ARE EXPECTED SATURDAY
ON THE ILLINOIS WATERS...AND AN THE INDIANA WATERS SATURDAY AND
SATURDAY EVENING.

PERIODIC STORM CHANCES WILL EXIST SUNDAY NIGHT THROUGH
TUESDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
518 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODIC STORM CHANCES WILL EXIST SUNDAY NIGHT THROUGH TUESDAY...
AND AGAIN FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
July 27, 5:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2012-07-3012FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404755.